Alert archive / Tennessee / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 131, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 18, 2022, 2:29 PM EDT for 4 counties in Tennessee. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 18, 2022, 2:29 PM EDT (18:29 UTC)
- Expired
- Jul 18, 2022, 2:52 PM EDT
- In force
- 23 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Anderson County, TN, Knox County, TN, Loudon County, TN, Roane County, TN
The radar
The Knoxville radar (KMRX), 80 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 1:19 PM EDT, 1 hour 10 minutes earlier.
Area forecast discussion, Jul 18, 1:19 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION National Weather Service Morristown TN 119 PM EDT Mon Jul 18 2022 .UPDATE... FOR 18Z AVIATION. && .DISCUSSION... A few updates were made based on recent and expected trend. One update is regarding the temperatures as values have risen fairly quickly this morning, which did result in an upward shift in values. Additionally, as mixing has continued, winds have gusted to over 20 mph in some areas, following the 25-30 kts of 850mb flow. The PoPs were also condensed to be generally between 18Z and 00Z as showers have been slow to form in our area so far. With some of the recent high-res models, there have been more notable indications of potential strong/severe storms during this timeframe. This is largely due fairly present deep-layer shear and varied indications of sufficient instability. However, the thermodynamics still look to be an inhibiting factor as mid-level lapse rates are forecast to be 5.5 C/km or less. With all of these factors in mind, the recent upgrade from SPC to marginal risk in western portions of the area has certainly focused the western half of the area where the timing will be more favorable. BW && .AVIATION... 18Z TAF DISCUSSION. Numerous showers and thunderstorms are ongoing to the west and will continue to gradually move into the region through the rest of the afternoon and evening hours. TYS is most likely to be the last site with impacts from them at generally 20Z or later. Within any of the storms, reductions to MVFR are possible, in addition to briefly gusty winds. Winds will also continue to be fairly gusty and from a southerly to southwesterly direction. This activity should taper off later in the overnight hours with increasing confidence in MVFR to possibly IFR ceilings and patchy fog by early morning. The impacts are forecast to be most significant at TRI. Into the day tomorrow, any low ceilings should gradually lift to VFR with isolated to scattered showers and storms later in the day. BW && .PREV DISCUSSION... /ISSUED 322 AM EDT Mon Jul 18 2022/ SHORT TERM...(Today and tonight)... Key Messages: 1. Numerous showers and thunderstorms, especially this afternoon/evening. Heavy rainfall may lead to localized flooding in some areas. Discussion: The upper trough with its axis to our west to start will shift east during the period, as a weak cold front currently near the Ohio River slowly sags southeast before stalling to our north. Convection will spread across the area today as the upper trough edges east. Models show plenty of moisture with PW values approaching or even exceeding 2 inches in most areas. The tall skinny CAPE profiles, high freezing levels, and abundant moisture all suggest heavy rainfall/localized flooding will be a threat and this will be mentioned in the HWO. Models also show some low level shear available to help with storm organization, however the lack of steep lapse rates and the limited DCAPE would argue against much of a severe threat. Does appear to be enough of a threat to include a mention of a few strong wind gusts in the HWO. The showers/storms will wane overnight as deep layer drying builds in, but there may be at least a few showers lingering through the night with the upper trough sitting over us. Best chances for thunder later during the night looks to be south. Patchy fog will also be likely. LONG TERM...(Tuesday through Sunday)... Key Messages: 1. Chances for showers and storms will continue throughout the week with the highest chances along a mid-week frontal passage. 2. General warming trend throughout the week, with the hottest temperatures expected over the weekend. Discussion: By the daytime on Tuesday the shortwave will have begun moving east of the mountains, but the atmosphere will remain fairly wet as the near surface flow continues to draw up moisture from the Gulf. By Wednesday a closed low will be traversing into the Great Lakes Region and dragging a cold front with it into the Ohio/Tennessee Valley's. With the front continuing to push closer and closer to our area, the low level winds will continue to funnel in humid air, and another day of diurnal thunderstorms can be expected on Wednesday. Still some disagreement between the models, but at this time, most of them are indicating that the front should move into the area sometime on Thursday, bringing with it more widespread showers and thunderstorms. At this time the best chances for storms will be in northeast TN and southwest VA, which coincides with the stronger jet dynamics with this system. As the front pushes further into the southeast US the low will be lifting out into New England, and latest models show that it may begin to stall out just southeast of the Appalachians. If this boundary hangs up further north, then we would likely see another day of showers and thunderstorms on Friday, and if it remains south of the area, we'd likely be fairly dry as the moisture in our area gets blocked by storms to our south. Eventually this front will get overtaken by a building ridge in the mid levels. Models haven't come into consensus yet on where the center of the ridge will be, but regardless it looks to be fairly hot this weekend. Expect high temperatures to be about 5 degrees above average over the weekend. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 71 90 72 93 75 / 50 50 30 30 40 Knoxville McGhee Tyson Airport, TN 70 88 71 91 74 / 50 40 20 30 40 Oak Ridge, TN 69 88 70 90 73 / 70 40 20 20 50 Tri Cities Airport, TN 67 85 67 89 70 / 70 30 20 20 40 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, Jul 18, 3:24 AM EDT, 11 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 324 AM EDT Mon Jul 18 2022 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-190730- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 324 AM EDT Mon Jul 18 2022 /224 AM CDT Mon Jul 18 2022/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight Numerous showers and thunderstorms can be expected today into early tonight before diminishing. Some of these storms will produce torrential downpours, which may result in localized flooding. In addition, a few storms may become strong to marginally severe with damaging wind gusts the main severe threat. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Showers and thunderstorms will be possible on Wednesday ahead of a incoming frontal boundary. A few of these storms could be strong to severe with gusty winds, hail, and heavy rainfall being the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
In the hours before
Special weather statement, Jul 18, 1:37 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Morristown TN
137 PM EDT Mon Jul 18 2022
TNZ012-013-035-181815-
Scott TN-Campbell TN-Morgan TN-
137 PM EDT Mon Jul 18 2022
...A strong thunderstorm will impact portions of north central
Morgan, northwestern Campbell and central Scott Counties through 215
PM EDT...
At 136 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Huntsville, or 14 miles north of Wartburg, moving
northeast at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Huntsville, Helenwood, Caryville, Winfield, Sunbright, Elk Valley,
Smokey Junction, Robbins, Rugby State Park and Ketchen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3659 8426 3641 8410 3614 8464 3633 8474
3660 8432
TIME...MOT...LOC 1736Z 236DEG 31KT 3631 8458
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CEDThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 8:10 PM EDT | Special Weather Statement | MRX | Hawkins | 50 min |
| Jul 18, 1:37 PM EDT | Special Weather Statement | MRX | Campbell, Scott | 38 min |
| Jul 18, 1:57 PM EDT | Areal Flood Advisory | MRX | Scott | 108 min |
| Jul 18, 3:03 PM EDT | Special Weather Statement | MRX | Claiborne, Grainger, Union | 27 min |
| Jul 18, 3:07 PM EDT | Special Weather Statement | MRX | Loudon, Monroe | 23 min |
| Jul 18, 3:55 PM EDT | Special Weather Statement | MRX | Sevier | 50 min |
| Jul 18, 5:15 PM EDT | Areal Flood Advisory | MRX | Hancock, Hawkins | 2 hr |
| Jul 18, 5:23 PM EDT | Special Weather Statement | MRX | Johnson, Sullivan | 52 min |
| Jul 18, 5:25 PM EDT | Special Weather Statement | MRX | Carter, Unicoi | 50 min |
| Jul 18, 5:31 PM EDT | Severe Thunderstorm Warning | MRX | Sullivan | 59 min |
| Jul 18, 6:08 PM EDT | Severe Thunderstorm Warning | MRX | Johnson | 52 min |
| Jul 18, 6:28 PM EDT | Areal Flood Advisory | MRX | Washington | 2 hr |
| Jul 18, 6:50 PM EDT | Areal Flood Advisory | MRX | Sullivan | 115 min |
| Jul 18, 6:25 PM EDT | Severe Thunderstorm Warning | MRX | Washington | 35 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.